We have been covering the mysterious lung illness, which appears to be associated with vaping, for many weeks now. What began as a group of Wisconsin teens experiencing serious lung issues and developed into dozens of cases of severe lung disease across the United States, it is now a fatal health condition that has claimed five lives.
Officials from the Centers for Disease Control and Prevention (CDC) confirmed on Friday, September 6, that five people have died due to a vaping-related lung disease that has affected over 450 people across the country. The fifth victim, who died Friday in California, was an individual aged 55 years old and the cause of death was severe lung disease caused by the use of e-cigarettes. Also on Friday, the CDC released limited information about the third and fourth victims. The fourth victim was over age 65 and died in Minnesota after sustaining a vaping-related injury. The third victim was only 18 years old and died in Indiana. The CDC has confirmed over 450 vaping-related lung illnesses in 33 states and one territory. The majority of the victims are males with a median age of 19.
The ultimate cause of the lung disease remains unknown. Some officials have found commonalities, yet nothing pointing toward the ultimate root cause. The New York State Department of Health issued a health advisory in August, warning health care providers of the lung illnesses and advising of the symptoms to look for in patients. The Department also reported that it received 34 reports from physicians of severe pulmonary illnesses among patients who were using at least one cannabis-containing vape product before they became ill. Lab tests performed in conjunction with these reports found very high levels of vitamin E acetate in nearly all cannabis-containing samples.
According to the Health Department, Vitamin E acetate is not an approved additive for New York State Medical Marijuana Program-authorized vape products. The Department is now focusing on the Vitamin E acetate as part of their investigation. The effects of Vitamin E acetate when ingested are well-known as it is commonly used as a nutritional supplement. However, it’s oil-like properties may cause harm when inhaled.
The FDA has stated that it presently does not have enough data to conclude that Vitamin E acetate is the cause of the lung injuries. However, it is warning against the inhalation of the substance. Because consumers cannot be sure whether any THC vaping products may contain Vitamin E acetate, the agency is urging consumers to avoid buying vaping products on the street and to refrain from using THC oil or modifying/adding any substances to products purchased in stores. Additionally, the agency is stressing that no youth should be using any vaping product, regardless of the substance.
About the Author